Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/22242
Title: Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand.
Authors: Chiew, Angela L;Reith, David;Pomerleau, Adam;Wong, Anselm;Isoardi, Katherine Z;Soderstrom, Jessamine;Buckley, Nicholas A
Affiliation: University of Sydney, Sydney, NSW
University of Otago, Dunedin, New Zealand
Queensland Poisons Information Centre, Queensland Children's Hospital, Brisbane, QLD
Royal Perth Hospital, Perth, WA
Western Australia Poisons Information Centre, Sir Charles Gairdner Hospital, Perth, WA
Prince of Wales Hospital and Community Health Services, Sydney, NSW
NSW Poisons Information Centre, Children's Hospital at Westmead, Sydney, NSW
Victorian Poisons Information Centre, Austin Health, Heidelberg, Victoria, Australia
Monash Health, Monash University, Melbourne, VIC
Princess Alexandra Hospital, Brisbane, QLD
Issue Date: 1-Dec-2019
EDate: 2019-12-01
Citation: The Medical journal of Australia 2019; online first: 1 December
Abstract: Paracetamol is a common agent taken in deliberate self-poisoning and in accidental overdose in adults and children. Paracetamol poisoning is the commonest cause of severe acute liver injury. Since the publication of the previous guidelines in 2015, several studies have changed practice. A working group of experts in the area, with representation from all Poisons Information Centres of Australia and New Zealand, were brought together to produce an updated evidence-based guidance. The optimal management of most patients with paracetamol overdose is usually straightforward. Patients who present early should be given activated charcoal. Patients at risk of hepatotoxicity should receive intravenous acetylcysteine. The paracetamol nomogram is used to assess the need for treatment in acute immediate release paracetamol ingestions with a known time of ingestion. Cases that require different management include modified release paracetamol overdoses, large or massive overdoses, accidental liquid ingestion in children, and repeated supratherapeutic ingestions. The new guidelines recommend a two-bag acetylcysteine infusion regimen (200 mg/kg over 4 h, then 100 mg/kg over 16 h). This has similar efficacy but significantly reduced adverse reactions compared with the previous three-bag regimen. Massive paracetamol overdoses that result in high paracetamol concentrations more than double the nomogram line should be managed with an increased dose of acetylcysteine. All potentially toxic modified release paracetamol ingestions (≥ 10 g or ≥ 200 mg/kg, whichever is less) should receive a full course of acetylcysteine. Patients ingesting ≥ 30 g or ≥ 500 mg/kg should receive increased doses of acetylcysteine.
URI: http://ahro.austin.org.au/austinjspui/handle/1/22242
DOI: 10.5694/mja2.50428
ORCID: 0000-0002-0079-5056
0000-0002-6817-7289
PubMed URL: 31786822
Type: Journal Article
Subjects: Chemical and drug induced liver injury
Drug overdose
Guidelines as topic
Toxicology
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.